ISMP Medication Safety Alert!®
The articles listed below were featured as the main topic in the ISMP Medication Safety Alert! Acute Care newsletter. Every two weeks a new article will be published highlighting important medication safety information. Related articles can be found in the full bi-weekly newsletter publication. You can access the full newsletter by going to the Publications and Memberships section of the website and searching by date for the corresponding newsletter issue.
We heard from a long-term care (LTC) pharmacy about an increase in the prescribing of transdermal fentaNYL patches for elderly patients and residents. In most cases, the pharmacists reviewing the orders determined that the fentaNYL patches had been inappropriately prescribed for opioid-naïve residents, sometimes to treat acute pain rather than chronic pain. In several cases, the fentaNYL patches had been prescribed because of a documented allergy to another analgesic, such as codeine. However, further investigation showed that the “allergy” was a minor intolerance to the analgesic, usually...